It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Epilepsy Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 12-26-2008, 05:09 PM   #1
Junior Member
(male)
 
Join Date: Dec 2008
Location: new york
Posts: 10
smitdog HB User
Epilepsy AND DILANTIN

I was taking 400mg per day of dilantin and my blood was coming back at 8.6
(that was the best yet). Mr Dr up'd me to 450mg per day to try to get to the 10 range. last week I had my blood drawn and today it came back at 8.1.
Why would that come back so low when my dilantin was up'd 50mg per day? I don't get it.
I can't talk to my Dr. till Monday but does anyone have a reason for this, that should have gone up for sure NOT down.

 
Old 12-26-2008, 09:46 PM   #2
Senior Member
(female)
 
Join Date: Jan 2006
Location: TX
Posts: 112
soccerschmee14 HB User
Re: Epilepsy AND DILANTIN

i dont have personal experience with dilantin however my mom took when she was on AEDs. i do know that it is one of the hardest meds to get at therapeutic level and then to stay there. it fluctuates often and that is why i dont think it is used that often anymore (that and it is one of the older AEDs). its weird that your level would have gone down. are you taking any other meds that could affect it.

 
Sponsors Lightbulb
   
Old 12-27-2008, 04:22 AM   #3
Junior Member
(male)
 
Join Date: Dec 2008
Location: new york
Posts: 10
smitdog HB User
Re: Epilepsy AND DILANTIN

Quote:
Originally Posted by soccerschmee14 View Post
i dont have personal experience with dilantin however my mom took when she was on AEDs. i do know that it is one of the hardest meds to get at therapeutic level and then to stay there. it fluctuates often and that is why i dont think it is used that often anymore (that and it is one of the older AEDs). its weird that your level would have gone down. are you taking any other meds that could affect it.
Just taking Zonamide for the sieizures. That it what a bummer I just can't figure it out why it dropped like that. Unless someless else is wrong and that is what puts fear in me.

 
Old 12-27-2008, 11:17 AM   #4
Senior Member
(female)
 
Join Date: Jan 2006
Location: TX
Posts: 112
soccerschmee14 HB User
Re: Epilepsy AND DILANTIN

i looked it up and it said that dilantin can lower the levels of zonegran...and also some meds can affect the levels of dilantin, however it wasnt specific. i would just talk to your neuro. im sure he knows more.

 
Old 12-27-2008, 09:50 PM   #5
Newbie
(male)
 
Join Date: Dec 2008
Location: New York, New York
Posts: 5
yyyyytab HB User
Post Re: Epilepsy AND DILANTIN

I have been taking Dilantin for over 30 years already. My dosage is 100 mg, 3-time a day. I think my count is higher than yours (I can't find the lab paper). It could be that I also taking Phenobarbital (another med for epilepsy, 30 mg, 3-time day).

My suggestion is to talk to your neurologist. He might be able to tell you the real reason for the low count.

I hope this helps.

 
Old 12-27-2008, 11:42 PM   #6
Newbie
(female)
 
Join Date: Dec 2008
Location: Guelph, ON
Posts: 7
alistone HB User
Re: Epilepsy AND DILANTIN

I was taking 3x Dilantin per day, had blood tests taken and determined my level was high enough. Weeks later, I had another seizure and a hospital visit indicated my levels were 75% of what they were aiming for -- doctors raised my dosage to 4x per day, and I am experiencing much more severe side effects. Getting off these ASAP!

 
Old 12-28-2008, 10:28 AM   #7
Senior Veteran
(female)
 
Join Date: Dec 2007
Location: california usa
Posts: 868
danabarb HB Userdanabarb HB Userdanabarb HB Userdanabarb HB Userdanabarb HB Userdanabarb HB Userdanabarb HB Userdanabarb HB Userdanabarb HB Userdanabarb HB User
Re: Epilepsy AND DILANTIN

did you know that there is a 50 mg of dilantin on the market? I took four and it sent me to the moon, with the 3 and one half I am fine.

 
Old 12-28-2008, 02:46 PM   #8
Junior Member
(male)
 
Join Date: Dec 2008
Location: new york
Posts: 10
smitdog HB User
Re: Epilepsy AND DILANTIN

so your saying 450mg is to much

 
Old 12-30-2008, 03:50 PM   #9
Veteran
(female)
 
Join Date: Jun 2006
Location: Florida
Posts: 425
Sherri5186 HB User
Re: Epilepsy AND DILANTIN

Not sure about dilantin,but,I was having the same problem
sometimes with my tegretol levels and it was because
sometimes I went to get my blood drawn say 3 hours after
taken it and other times only a half an hour.My doctor told
me to try and get the levels drawn at the same time of the
day.It seemed to work a little

Last edited by Sherri5186; 12-30-2008 at 03:50 PM.

 
Old 01-03-2009, 01:41 AM   #10
Junior Member
(male)
 
Join Date: Dec 2008
Location: new york
Posts: 10
smitdog HB User
Re: Epilepsy AND DILANTIN

Quote:
Originally Posted by smitdog View Post
so your saying 450mg is to much

Good Question. They Say no I need more. Just afraid to go that route.

 
Old 01-03-2009, 01:43 AM   #11
Junior Member
(male)
 
Join Date: Dec 2008
Location: new york
Posts: 10
smitdog HB User
Re: Epilepsy AND DILANTIN

Quote:
Originally Posted by danabarb View Post
did you know that there is a 50 mg of dilantin on the market? I took four and it sent me to the moon, with the 3 and one half I am fine.
I know ABOUT THE 50'S THEY HAVE ME ON 400MG PLUS THE 50 yuck

 
Old 01-03-2009, 01:45 AM   #12
Junior Member
(male)
 
Join Date: Dec 2008
Location: new york
Posts: 10
smitdog HB User
Re: Epilepsy AND DILANTIN

Quote:
Originally Posted by yyyyytab View Post
I have been taking Dilantin for over 30 years already. My dosage is 100 mg, 3-time a day. I think my count is higher than yours (I can't find the lab paper). It could be that I also taking Phenobarbital (another med for epilepsy, 30 mg, 3-time day).

My suggestion is to talk to your neurologist. He might be able to tell you the real reason for the low count.

I hope this helps.

i'LL DO THAT THANKS

 
Old 01-03-2009, 06:17 AM   #13
Junior Member
(male)
 
Join Date: Dec 2008
Location: new york
Posts: 10
smitdog HB User
Re: Epilepsy AND DILANTIN

Quote:
Originally Posted by alistone View Post
I was taking 3x Dilantin per day, had blood tests taken and determined my level was high enough. Weeks later, I had another seizure and a hospital visit indicated my levels were 75% of what they were aiming for -- doctors raised my dosage to 4x per day, and I am experiencing much more severe side effects. Getting off these ASAP!

I don't blame ya. side effects sucks

 
Old 01-06-2009, 09:06 AM   #14
Junior Member
(female)
 
Join Date: Aug 2007
Location: Newtown Pa
Posts: 23
loveslight57 HB User
Re: Epilepsy AND DILANTIN

Did the problems start after pfizer changed the dilantin formulation last year?

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Do I really have epilepsy - I've had 2 isolated seizures nickw252 Epilepsy 8 03-21-2010 09:23 PM
History of my Epilepsy mtyler7807 Epilepsy 1 06-26-2009 05:09 AM
Epilepsy and Pregnancy NeuroGirl Epilepsy 7 10-16-2007 05:32 AM
Petit Mal Epilepsy - change of symptoms madfem Epilepsy 6 08-17-2005 09:03 PM
epilepsy and its effect on loved ones kirren Epilepsy 6 12-29-2004 06:22 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



030free (19), 92261 (11), Positive Cynic (9), Travis from MN (7), Nicole K (6), heyloe (5), cardshark (4), neurowreck (3), webartethan (2), Looking4aAnswer (2)

Site Wide Totals

teteri66 (1165), MSJayhawk (1000), Apollo123 (898), Titchou (833), janewhite1 (823), Gabriel (758), ladybud (747), sammy64 (668), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 08:23 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!